How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55495
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

Hi, Im 22, male. In October I started using Retin-A 0.05% twice

Resolved Question:

Hi, Im 22, male. In October I started using Retin-A 0.05% twice a week using a pea sized amount. After a month I increased it to every other night. Then after a month every night.

In mid January I noticed parts of my skin on my cheeks near my nose had many black heads, and my skin surface had small scars which were visible when the the light was shinning on my face from the side. These were not there before using Retin-A.

Other people on the internet have referred to this an an 'orange peel' texture. During using retina-a I experienced no redness or irritation and followed the instructions with the guidance of a dermatologist through Skype conversations.

I cannot deny the evidence behind Retin-A in improving skin quality, but the results I have experienced, (after careful use) has causing worrying results to the surface of my skin. I think the outermost layer (sratum corneum) may have been thinned too much, but after reading scientific journals I still am unsure what exactly the scarring is as a result of. From reading studies, retina-a sounds incredible, which just makes my results that much more frustrating, as it just makes no sense.

Many people have attributed the scarring simply to revealing the lower layers of acne induced scar tissue. I would believe this but I never had acne (nay a few spots around my mouth) and the scarring seems too consistent all over my face to be blamed on previous acne scaring. Also, some scars are actually concave, not convex (thin lines of raised skin).

A few people have alluded to the idea that poor health whilst using retina-a could cause the skin to not heal effectively, and the inflammation may do permanent damage.

I have been tempted to resume using retina as many people would consider my experience to be the ugly initial stage, but instinctively I think for me, and many others, this may not be the case, and continued application may make the skin worse.

My instinct towards retina-a is that the benefits observed whilst researching the effectiveness of Tretinoin focused on older more sun damaged skin, instead of younger. As such, it is seen to greatly improve very damaged skin, but not making younger skin appear 'younger'- which involves a smoother texture of the epidermis (the bit that is visible). Instead it is assumed a thickening of the dermis by using retina-a improves skin quality. This is poor logic in my eyes. You would not make a car look better by improving the engine. I understand a thicker dermis prevents wrinkles, but this differs from improving current skin quality at its surface.

I really think there is a void in insight with this product and many people are getting unreported negative results by poor observations of skin quality improvement. I am currently studying for a degree in biochemistry, so have good knowledge of the science of the product, am would fully support its use, but the result I, and many many people are getting from using it just has to make me and others question the research this product has.

A product that can do such damage to the skin of so many people- with zero reports and studies to show this- instead passing it off as irritation, but doing no follow- up studies to see if this irritation does permanent damage- and subsequently focusing on the people that responded well to the treatment. It just seems a bit crazy to me. I am loathed to ever allude to conspiracies, but basic logic tells you something is a miss here.

Can you please offer your thoughts on what may be the cause of damage seen by myself and others using retina-a (assuming the damage is not through over-application). As if we can understand the potential cause then a logical recovery regime can be created.
Submitted: 3 years ago.
Category: Medical
Expert:  Shantal-Mod replied 3 years ago.
Hello,

I'm Shantal and I'm a moderator for this topic.

We have been working with the Experts to try to help you with your question. Sometimes it may take a bit of time to find the right fit.

I was checking to see if you had already found your answer or if you still need assistance from one of the Experts.

Please let me know if you wish to continue waiting or if you would like for us to close your question?

Thank you,

Shantal
Expert:  DrRussMD replied 3 years ago.
Hello
I am not clear on your question
What do you mean damage observed by others?
Customer: replied 3 years ago.

Hi sorry I would prefer my question to be answered by a dermatologist

Expert:  Dr. Phil, MD replied 3 years ago.
Hi I'm an internist well trained in derm

Can I try to help?
Customer: replied 3 years ago.

Hi yes if you have good knowledge of skin and can offer good insight into this.

Expert:  Dr. Phil, MD replied 3 years ago.
can you attach a picture of the scarring for me?
Customer: replied 3 years ago.

Customer: replied 3 years ago.

Expert:  Dr. Phil, MD replied 3 years ago.
thank you William

this is actually a pretty well established side effect

this drug stimulates turnover of skin cells

In some folks it causes turnover at different rates in different places on the skin resulting in this side effect

I have seen this before.

If you stop using the drug it will go back to normal

At that point, I would use something different

there are many options for you including clindamycin gel, oral antibiotics ,etc
Customer: replied 3 years ago.

ok thanks. How long should it take for the skin repair - it has been over 3 weeks since I stopped using retina-a and my skin still has not improved. this is why i think it has caused damage. also there are a few small indents that become red when there touched- how fresh skin reacts on a blister- which makes me think the top layer has been thinned too much

Expert:  Dr. Phil, MD replied 3 years ago.
yes, it might take a few months

you might need to have a dermabrasion or IPL (intense pulse laser)

This removes the damaged top layer

I have seen this needed

I hope this helps.

Please don't forget a positive rating. I appreciate it
Customer: replied 3 years ago.

ok thanks. would it not be best to wait until the top layer is shed? as if the top layer is already thinned then the laser may do damage to the lower layers making the problem worse.


 


its just theres so many horror stories on the internet of people having damaged skin from IPL getting the same skin problem I have gotten from retina a

Expert:  Dr. Phil, MD replied 3 years ago.
It works well if done properly

make sure you see a dermatologist MD and not some other type of person doing IPL

Yes, I would wait 3 months before doing anything
Customer: replied 3 years ago.

ok thanks. do you have any recommendations of topical creams that could improve the healing ?

Expert:  Dr. Phil, MD replied 3 years ago.
I would just use a good moisturizing cream that is non abrasive like cetaphil or eucerin
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 55495
Experience: GP in the United States
Dr. Phil, MD and other Medical Specialists are ready to help you

Related Medical Questions